Alert archive / Ohio / Flash Flood Warnings in 2024
Flash Flood Warning 10, NWS Cleveland, OH
NWS Cleveland, OH issued this flash flood warning at Aug 3, 2024, 12:58 PM EDT for Portage County, Ohio. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2024, 12:58 PM EDT (16:58 UTC)
- Expired
- Aug 3, 2024, 3:39 PM EDT
- In force
- 3 hr
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Flood severity
- None
County Portage County, OH
The radar
The Cleveland radar (KCLE), 62 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 2:12 PM EDT | FLOOD | Ravenna, OH | Some flooding on several streets in Ravenna with a couple of streets closed due to more significant flooding. |
| Aug 3, 2:30 PM EDT | FLASH FLOOD | 1 W Ravenna, OH | Wahoo Ditch quickly rose at least several feet, flooding a number of homes and cars in the Bramley Trailer Park and a nearby church. Time estimated. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 92 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 842 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
288
WGUS51 KCLE 031658
FFWCLE
OHC133-032000-
/O.NEW.KCLE.FF.W.0010.240803T1658Z-240803T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cleveland OH
1258 PM EDT Sat Aug 3 2024
The National Weather Service in Cleveland has issued a
* Flash Flood Warning for...
Central Portage County in northeastern Ohio...
* Until 400 PM EDT.
* At 1258 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain in Ravenna. Between 1.5 and 2.5
inches of rain have fallen in less than one hour. Additional
rainfall amounts of 0.5 to 1.5 inches are possible in the warned
area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Ravenna and Edinburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4110 8113 4110 8117 4110 8125 4115 8129
4120 8131 4120 8123 4120 8121 4115 8116
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Sullivan2 follow-up statements
618
WGUS71 KCLE 031810
FFSCLE
Flash Flood Statement
National Weather Service Cleveland OH
210 PM EDT Sat Aug 3 2024
OHC133-032000-
/O.CON.KCLE.FF.W.0010.000000T0000Z-240803T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Portage OH-
210 PM EDT Sat Aug 3 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON FOR CENTRAL PORTAGE COUNTY...
At 210 PM EDT, rainfall rates have diminished significantly in
Ravenna but several instances of street flooding have been reported
across the city. Between 2 and 3.5 inches of rain have fallen.
Additional rainfall amounts up to 0.2 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Ravenna and Edinburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4110 8113 4110 8117 4110 8125 4115 8129
4120 8131 4120 8123 4120 8121 4115 8116
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Sullivan723
WGUS71 KCLE 031939
FFSCLE
Flash Flood Statement
National Weather Service Cleveland OH
339 PM EDT Sat Aug 3 2024
OHC133-031949-
/O.CAN.KCLE.FF.W.0010.000000T0000Z-240803T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Portage OH-
339 PM EDT Sat Aug 3 2024
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL PORTAGE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 4110 8113 4110 8117 4110 8125 4115 8129
4120 8131 4120 8123 4120 8121 4115 8116
$$
MainesWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 10:09 AM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 3, 10:09 AM EDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 1009 AM EDT Sat Aug 3 2024 .SYNOPSIS... Low pressure over Lake Erie will move east today with a weak front trailing across the area. High pressure will enter the region for tonight into Sunday. A cold front will enter for Monday and stall across the area. Low pressure will move east along this front for Tuesday. && .NEAR TERM /THROUGH SUNDAY/... A nearly vertically-stacked trough axis at the surface and aloft extends SW'ward from far-western Lake Ontario to southwestern OH at time of writing. This trough axis at the surface and aloft will continue moving SE'ward and reach central NY to southern WV by the wee hours of Sunday morning. Behind the trough, a ridge at the surface and aloft builds from the Upper Midwest and western Great Lakes through Sunday. Scattered showers and thunderstorms are expected along and ahead of the trough axis due to low-level convergence/moist ascent along the trough axis releasing weak to moderate boundary layer CAPE and self-destructive sunshine this afternoon/early evening (i.e. convective temperatures being reached or exceeded and thermals releasing weak to moderate CAPE). Periods of torrential rainfall are expected as PWAT's remain unusually-high and abundant low/mid-level moisture persists along/ahead of the trough axis. Severe thunderstorms are not expected due, in part to weak effective bulk shear and mid-level lapse rates, respectively. Shower/thunderstorm potential will end generally from northwest to southeast the rest of this morning through early evening given the projected evolution of the weather pattern at the surface and aloft, and stabilizing subsidence accompanying the aforementioned ridge. Fair weather is expected CWA-wide later this evening through Sunday as the ridge continues to affect our region. High temperatures this afternoon are expected to be near or slightly cooler than average roughly along and east of I-71 as greater cloud cover and periods of rain will limit daytime heating. This is where highs in the upper 70's to lower 80's are expected. Clearing farther west is expected to allow late afternoon highs to reach the mid to upper 80's; near to slightly above average for early August. Near to slightly above average (i.e. seasonable) temperatures are expected tonight through Sunday. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... High pressure will keep dry conditions across the area into Monday morning. On Monday, a cold front is expected to sag south across Ohio before briefly stalling. This will provide a focus for precipitation across areas north of this boundary, so opted to include chance PoPs north of US224 through Monday night. On Tuesday, a low pressure system over the Midwest will track southeast across the Ohio River Valley, allowing for this stalled boundary to again begin to progress south of the area. This low pressure system will coincide with enhanced upper level support with the CWA being placed in the right entrance region of the jet. This set up will allow for widespread rain, but confidence in any severe weather expected is rather low at this point as early morning cloud coverage along the stalled boundary should act to limit instability values Tuesday afternoon, but will need to continue to monitor. Showers should quickly diminish from west to east Tuesday night, resulting in dry conditions by Wednesday morning. High temperatures on Monday will climb into the mid to upper 80s before cooling a bit on Tuesday only reaching into the low to mid 80s. Given the positioning of the boundary across the CWA, expect the cooler temperatures to focused across the northern tier of counties. Overnight lows on Sunday and Monday will drop into the mid to upper 60s before cooling Tuesday night into the low 60s behind the departing low pressure system. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... High pressure will be established across the area for much of the long term period which will result in primarily dry conditions and cooler temperatures. The biggest uncertainty with the end of the forecast period on Friday will be if any showers sneak into the eastern counties as a tropical low impacts the southeast. Will need to continue to monitor for that potential, but given current guidance kept everything dry through Friday. Highs will linger in the upper 70s through the period with overnight lows falling into the upper 50s. && .AVIATION /12Z Saturday THROUGH Wednesday/... Scattered showers with some thunder along with a wide range of conditions from VFR to LIFR exist across the airspace this morning with a surface low moving through the region. Scattered showers with some storms will be possible for the daytime hours today ahead of the low and its trailing cold front. The back edge of clouds is entering NW OH behind the cold front and will signal the end of rain and low ceilings and have conditions quickly improving at KTOL and KFDY. Elsewhere, have some non-VFR and rain chances late this morning into the afternoon. With storms over Lake Erie, have a tempo for KCLE as those will hit or get very close to the terminal. There will be rain around KERI but it likely won't drop conditions below VFR. Once the low and cold front clear the area, conditions will trend to VFR and then clearing. Winds will be light and generally north to northwest through the period. Outlook....Non-VFR possible with showers and thunderstorms on Tuesday. && .MARINE... Low pressure over the Ohio Valley will continue to move east this morning allowing for winds to remain 5-10 knots from the north- northwest through Sunday. A cold front approaches from the north on Monday into Monday night before stalling somewhere south of the lake Monday night. A low pressure will move along this boundary from the Midwest on Tuesday, departing east by Wednesday. Winds will gradually shift as the low moves across the region, eventually resulting in winds from the northeast at 10-15 knots on Tuesday. Will have to keep an eye on this period for the potential of marine headlines as nearshore wave heights may climb close to 4 feet with the onshore flow. This northeast flow will persist through Friday. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. NY...None. MARINE...None. && SYNOPSIS...Sefcovic NEAR TERM...Jaszka/Sefcovic SHORT TERM...Campbell LONG TERM...Campbell AVIATION...Sefcovic MARINE...Campbell
Hazardous weather outlook, Aug 3, 6:17 AM EDT, 6 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 617 AM EDT Sat Aug 3 2024 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-041030- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 617 AM EDT Sat Aug 3 2024 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-041030- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 617 AM EDT Sat Aug 3 2024 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 3, 8:18 AM EDT, 4 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
818 AM EDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM Waterspout 7 NW Willowick 41.72N 81.56W
08/03/2024 LEZ166 OH Public
Large waterspout caught on video several
miles offshore Euclid. Location estimated
via radar indications of weak rotation with
a stronger shower.
&&
JSLocal storm report, Aug 3, 8:44 AM EDT, 4 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
844 AM EDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 AM Waterspout 4 NNW Cleveland 41.56N 81.74W
08/03/2024 LEZ146 OH Public
Photo of a waterspout north of Cleveland
received via social media. Location
estimated via radar.
&&
JSLocal storm report, Aug 3, 11:36 AM EDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
1136 AM EDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM Flash Flood Jackson Twp 40.86N 81.46W
08/03/2024 Stark OH Public
Pictures and videos received on social media
show multiple roads flooded in Jackson Twp
with at least two cars stuck in the waters.
&&
JSLocal storm report, Aug 3, 12:03 PM EDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
1203 PM EDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM Rain 1 NNE Geneva 41.81N 80.94W
08/03/2024 M2.20 Inch Ashtabula OH Trained Spotter
Rain fell over one hour.
&&
JSLocal storm report, Aug 3, 12:51 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
1251 PM EDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM Flash Flood 1 WSW North Canton 40.87N 81.42W
08/03/2024 Stark OH Other Federal
The river gauge along Zimber Ditch at North
Canton rose from 4 feet at 10:15 AM to 9.8
feet at 12:30 PM. The gauge reached flood
stage of 9.5 feet at 12:00 PM.
&&
JSThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 9:28 PM EDT | Areal Flood Advisory | CLE | Lorain | 78 min |
| Aug 3, 6:59 AM EDT | Special Marine Warning | CLE | 91 min | |
| Aug 3, 8:30 AM EDT | Special Marine Warning | CLE | 90 min | |
| Aug 3, 10:35 AM EDT | Areal Flood Advisory | CLE | Stark | 3 hr |
| Aug 3, 11:01 AM EDT | Flash Flood Warning | CLE | Stark, Summit | 3 hr |
| Aug 3, 12:33 PM EDT | Areal Flood Advisory | CLE | Portage | 3 hr |
| Aug 3, 1:59 PM EDT | Areal Flood Warning | CLE | Stark, Summit | 6 hr |
Nearby
Flash Flood Warnings in Ohio, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.